CSN Login
Members Online: 4

You are here

Balance

Gwfl's picture
Gwfl
Posts: 27
Joined: Jun 2018

Anyone have issues with balance problems post treatment?  My balance has been "off" since I was treated and doesn't seem to be improving.  

po18guy
Posts: 1049
Joined: Nov 2011

How are your blood numbers? If hemoglobin and hematocrit are low, one common side effect of the ensuing anemia is poor balance.

Gwfl's picture
Gwfl
Posts: 27
Joined: Jun 2018

Blood work at Oncologist's showed I was "a little anemic".  Hgb was 12.9 and HCT was 38.1 both on the low side.  Likely this is another cause of my fatigue that my apena treatment did not eleminate.

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3440
Joined: May 2012

Gwfl,

Anemia will certainly cause loss of balance, due to inadequate brain oxygenation.   You can buy a finger device that will tell your O2 saturation level; these are inexpensive devices.  Share whatever results you get (if they are low) with your doctor.  Neuropathy, if it is serious enough, can also cause vertigo: not due to inner ear issues, but from sensory ones.   And chemo fog also.    I only know these facts since I have had balance problems from each, at differing times.

max

Gwfl's picture
Gwfl
Posts: 27
Joined: Jun 2018

I have one of those finger O2 gadgets....reading 91% right now and I tend to average low...except when I visit the dr's office then it gets recorded as around 94 - 95.  I also still have some neuropathy in my feet that seems to be very slowly getting better.  Went to look at a rowing machine for the home to get more exercise since it's getting very hot here in SW FL and even going for walks is tough.  I'll look at my diet too and of course hydration.

ShadyGuy's picture
ShadyGuy
Posts: 511
Joined: Jan 2017

neuropathy in my feet is a permanent part of my life.

Evarista's picture
Evarista
Posts: 287
Joined: May 2017

"Proprioception refers to the body's ability to perceive its own position in space." For example:  Knowing whether feet are on soft grass or hard cement without looking. 

This may be different from what you describe as "balance", but I really struggled with it for a long time.  My brain just did not know where my feet were. Total disconnect. Talk with a physical therapist indicated that this was in fact related to balance due to my peripheral neuropathy. She recommended balance exercises, which are simple and doable on your own.

What made a huge difference for me, though, was finding footwear that let my feet have a more intimate relationship (if you can think of it that way) with the surface underneath.  That was a trial-and-error effort but I now wear one kind of shoe (actually a Teva hiking sandal) almost exclusively. The phenomenon was particularly pronounced on unpatterned walking surfaces, such as office building lobbies, malls, airports, etc.  Still sometimes need to hold someone's arm or a railing in those environments. 

The good news is that it is WAY better with time. If you are talking about vertigo/dizziness, though, that's a different conversation.  Hang in there.

lindary's picture
lindary
Posts: 695
Joined: Mar 2015

I love going barefoot but did not while going through chemo. Once all that was done it took me a while to get used to going barefoot again. When I did I noticed a couple of my toes felt weird. My Dr says I have very mild neuropathy. Plan walking is ok. Going upstairs is ok. Downstairs is another matter. I am ok if there is a wall or railing but when it is an open area I am very unsure of taking the step down. No dizziness or vertigo. It's like my brain is having problems.  I am going to look into those sandals you mentioned. 

Subscribe to Comments for "Balance"